Dr. Sarah Marcus MD

FL Allergy & Asthma Therapy

727-786-1212

4200 Coral Ridge Drive Coral Springs, FL, 33321

Profile-Site Features

Medication Allergy

A medication allergy is a condition that causes a person to experience an adverse reaction after taking a particular medicine. It is caused by the abnormal reaction of the immune system to a medication. Medication allergies are fairly common and they can be elicited by many types of medication, both prescription and over-the-counter. The most common symptoms of an allergic reaction to medication are hives, rash or fever. However, people may experience a wide range of symptoms that can range from mild to serious, including anaphylaxis, which can be life-threatening.

Causes of Medication Allergy

A medication allergy occurs when the immune system mistakenly perceives a drug as a foreign and harmful substance. The immune system reacts as if the medication is a viral or bacterial infection and creates antibodies to the drug as it would to combat a virus or other illness. The reaction typically does not occur instantaneously with the initial dosage of the medication because it takes the body time to produce the antibodies that result in the symptoms. Sometimes a medication has been taken in the past with no problem at all; but once an allergy develops, the white blood cells begin to generate histamines and other chemicals that cause various allergic responses in the body. Almost any form of medicine can cause an allergic reaction, however, the following medications are more commonly associated with allergies:

  • Antibiotics
  • Corticosteroids
  • Non-steroidal anti-inflammatory medicine
  • Anti-seizure medications
  • Sulfa drugs
  • Insulin
  • Chemotherapy drugs

Medications for autoimmune diseases, such as rheumatoid arthritis may also cause allergic reactions in some people.

Symptoms of Medication Allergy

Allergic reactions to medication usually occur within an hour after taking a drug. Less commonly, reactions may occur days or weeks later. Symptoms can vary widely in both their nature and their severity. Common symptoms a patient may experience during an allergic reaction include:

  • Skin rash
  • Itching
  • Hives
  • Fever
  • Itchy, watery eyes
  • Runny nose
  • Wheezing
  • Swelling of the face or tongue

The most severe type of reaction is known as anaphylaxis, which can be very dangerous and requires prompt medical attention. An anaphylactic allergic reaction causes extreme symptoms that may include:

  • Difficulty breathing
  • Nausea and vomiting
  • Hives that spread across the body
  • Dizziness or fainting
  • Abdominal pain
  • Rapid pulse and heartbeat
  • Loss of consciousness

Patients should seek immediate medical attention if they experience signs of a severe reaction or anaphylaxis after taking a medication.

Diagnosis of Medication Allergy

An allergic reaction to medication can usually be diagnosed through a physical examination and a review of symptoms. Any hives or rashes on the skin are examined, and breathing is monitored to detect wheezing. Additional tests often include blood tests and skin tests to to rule out other conditions and confirm an allergy to a specific type of drug. Once a medication allergy has been diagnosed, it is important for the patient to include that information on all medical forms to ensure that the drug that causes the reaction is not prescribed in the future.

Treatment of Medication Allergy

The treatment of a medication allergy typically begins with discontinuing the usage of the drug that caused the reaction. If symptoms still persist, antihistamines or corticosteroids may be prescribed to treat itching, inflammation and rashes, and to block the immune system chemicals that are activated during an allergic reaction. If wheezing is occurring, a bronchodilator medication may be used to open the airways and make breathing more comfortable. In the case of an anaphylactic reaction to a medication, an immediate injection of epinephrine is administered to stop the symptoms from worsening. Additional medical monitoring may be necessary to maintain blood pressure and support breathing.

If it is necessary for a patient to take a medication that has caused an allergic reaction, the doctor may recommend a treatment called drug desensitization or immunotherapy. With this treatment, the patient is given a very small dose of the medication and then progressively larger doses over several hours or days,enabling the body to develop a tolerance to it.

Additional Resources